Missouri, 2003

Hail in Missouri, May 6, 2003

May 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 1:16 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 6, 1:16 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT TUE MAY 6 2003

WARM MOIST AIR LIFTING NORTH AHEAD OF SURFACE LOW OVER SOUTHEAST KS
AND NORTHEAST OK. CAPES OFF 18Z SGF SOUNDING APPROACHING 4000 J/KG
WITH HIGHER CAPES LIKELY BACK WHERE LOW LEVEL MOISTURE IS NOSING
INTO SE KS AND EXTREME SW MO WHERE DEW POINTS ARE IN THE LOWER 70S.
THIS MOISTURE SURGE NORTHWARD IS ALSO DEPICTED NICELY ON VIS SAT
IMAGERY BY CU FIELD OVER MY WESTERN COUNTIES. SMALL COMPLEX OF
STORMS OVER EAST CENTRAL KS AND WEST CENTRAL MO ALSO PUTTING OUT A
LOW LEVEL BOUNDARY. WOULD EXPECT STORMS TO BE TRIGGERED OR DEVELOP
SOUTHWARD OVER SOUTHEAST KS ALONG THIS BOUNDARY OR THE INCREASINGLY
SHARP DRYLINE IN SOUTHEAST KS AND NORTHEAST OK. FLOW IS BACKED
NORTHEAST OF THE LOW CENTER FROM THE JOPLIN AND SPRINGFIELD AREA
NORTHWARD ATTM...AND WHERE LOW LEVEL FLOW REMAINS BACKED...AN
ENHANCED TORNADO THREAT WILL BE POSSIBLE...EITHER NORTH OF THE
SYNOPTIC SCALE SURFACE WARM FRONT OR WHERE SMALLER BOUNDARIES LEFT
OVER FROM MORNING CONVECTION WILL ALSO ENHANCE HORIZONTAL VORTICITY.
SYNOPTIC SCALE SHEAR PROFILE NOT AS IMPRESSIVE AS PAST SUNDAY BUT
GIVEN HIGH CAPES...SUPERCELLS...POSSIBLY TORNADIC...STILL A
POSSIBILITY.

THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINEAR MCS THIS EVENING
OVER THE OZARKS BEFORE PUSHING OUT OF THE AREA LATE TONIGHT.

WEAK HIGH WILL GIVE US A BRIEF BREAK WEDNESDAY...BUT ANOTHER
SHORTWAVE WILL EJECT NORTHEAST WITH LOW PRESSURE DEVELOPING OVER
TX/OK PANHANDLES WED NIGHT. MCS DEVELOPMENT WILL BE POSSIBLE NORTH
OF A SURFACE WARM FRONT OVER SE KS AND SOUTHERN MO LATE WED NIGHT
AND THU MORNING. IF THE ATMOSPHERE RECOVERS SUFFICIENTLY THU
AFTERNOON...ANOTHER ROUND OF STORMS WILL BE POSSIBLE LATE THU
AFTERNOON AND EVENING WITH THE PASSAGE OF A SURFACE COLD FRONT.

VOLATILE PATTERN WILL CONTINUE INTO EARLY NEXT WEEK WITH A SERIES OF
SHORTWAVES EJECTING FROM THE ROCKIES INTO THE PLAINS. ANOTHER
STRONG UPPER LEVEL SYSTEM WILL EJECT EAST-NORTHEAST OVER LATE SAT
AND SAT NIGHT. USING PRIMARILY THE 00Z GFS...ANOTHER SHORTWAVE WILL
MOVE INTO THE CENTRAL AND SOUTHERN HIGH PLAINS TUE NIGHT.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, May 6, 12:00 PM CST, 4 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND
POSSIBLE TORNADOES

  AREAS AFFECTED AND TIMING:

OVER SOUTHEAST KANSAS AND WESTERN MISSOURI WEST OF A LINE FROM
VERSAILLES TO GAINESVILLE EARLY THIS AFTERNOON BY 2 PM. THE SEVERE
THREAT WILL SPREAD INTO THE EASTERN OZARKS INCLUDING THE ROLLA AND
WEST PLAINS AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE
STORM THREAT WILL MOVE EAST OF THE AREA AFTER MIDNIGHT.

  DISCUSSION:

LOW PRESSURE OVER NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS WILL MOVE
INTO MISSOURI THIS EVENING. THE ATMOSPHERE IS VERY UNSTABLE AHEAD OF
THIS SYSTEM EARLY THIS AFTERNOON. THE WIND PROFILE WITH HEIGHT IS
FAVORABLE FOR SUPERCELLS...WITH SOME TORNADIC SUPERCELLS POSSIBLE.
ORGANIZED STORMS WILL LIKELY DEVELOP FIRST IN COUNTIES ALONG THE
WESTERN MISSOURI STATE LINE EARLY THIS AFTERNOON AND THEN MOVE EAST
AND NORTHEAST INTO THE OZARKS THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. OTHER SCATTERED STORMS WILL ALSO DEVELOP OVER THE
OZARKS WELL AHEAD OF THE MAIN BAND OF ORGANIZED STORMS THIS
AFTERNOON.

A TORNADO WATCH IS ALREADY IN EFFECT FOR COUNTIES ALONG AND WEST OF
A LINE FROM WARSAW TO BUFFALO TO FORSYTH THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN
BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS
WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, May 6, 4:30 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    3 W DIAMOND               MO   1.5 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0540 AM    DIAMOND                   MO   .88 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 AM    CARTHAGE                  MO   .88 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0744 AM    HALLTOWN                  MO   .75 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 AM    HALLTOWN                  MO   1 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0805 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         AT NWS OFFICE IN
                                          SPRINGFIELD.

0809 AM    BRONSON                   KS   .75 INCH HAIL
05/06/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0812 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         AT THE NWS OFFICE IN
                                          SPRINGFIELD.

0825 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         REPORTED BY PUBLIC.

0853 AM    RICHARDS                  MO   .75 INCH HAIL
05/06/03   VERNON                         REPORTED BY PUBLIC.

0853 AM    3 E DEERFIELD             MO   1 INCH HAIL
05/06/03   VERNON                         REPORTED BY STORM
                                          SPOTTER.

0920 AM    FAIR HAVEN                MO   TORNADO
05/06/03   VERNON                         UNCONFIRMED REPORT OF
                                          TORNADO NEAR TOWN. NO
                                          DAMAGE REPORTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 AM    SCHELL CITY               MO   .75 INCH HAIL
05/06/03   VERNON                         REPORTED BY PUBLIC.

0940 AM    2 S TABERVILLE            MO   1.75 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY HAM RADIO
                                          OPERATOR.

1006 AM    OSCEOLA                   MO   1 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY MEDIA.

1012 AM    OSCEOLA                   MO   .75 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY PUBLIC.

0252 PM    XENIA                     KS   .88 INCH HAIL
05/06/03   BOURBON                        REPORTED BY PUBLIC.

0318 PM    FULTON                    KS   .88 INCH HAIL
05/06/03   BOURBON                        REPORTED BY FIRE AND
                                          RESCUE.

0326 PM    COLE CAMP                 MO   .75 INCH HAIL
05/06/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0339 PM    APPLETON CITY             MO   1 INCH HAIL
05/06/03   ST.CLAIR                       60 MPH WIND GUST. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0339 PM    4 SW VERSAILLES           MO   TORNADO
05/06/03   MORGAN                         REPORTED BY STORM
                                          SPOTTER.

0348 PM    STOVER                    MO   .75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0350 PM    6 N WARSAW                MO   1.75 INCH HAIL
05/06/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    2 S VERSAILLES            MO   1 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0359 PM    1 E VERSAILLES            MO   1 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0359 PM    2 SE VERSAILLES           MO   1.75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0359 PM    VERSAILLES                MO   .75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0359 PM    3 E VERSAILLES            MO   1.75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0405 PM    OSCEOLA                   MO   1 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0418 PM    VERSAILLES                MO   TORNADO
05/06/03   MORGAN                         CITY POLICE REPORTED
                                          DEBIS AND LIMBS DOWN IN
                                          TOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0420 PM    BRONSON                   KS   .75 INCH HAIL
05/06/03   BOURBON                        REPORTED BY PUBLIC.

0423 PM    2 S VERSAILLES            MO   .88 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0425 PM    WARSAW                    MO   1 INCH HAIL
05/06/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0427 PM    3 W WARSAW                MO   1.75 INCH HAIL
05/06/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0427 PM    4 N ICONIUM               MO   1.75 INCH HAIL
05/06/03   ST.CLAIR                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0429 PM    OSCEOLA                   MO   WIND DAMAGE
05/06/03   ST.CLAIR                       NUMEROUS TREES DOWN IN
                                          TOWN. . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0429 PM    5 S WARSAW                MO   1.75 INCH HAIL
05/06/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0430 PM    1 NW BARNETT              MO   1.75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0430 PM    ROCKY MT                  MO   1 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0434 PM    LAURIE                    MO   60 MPH TSTM GUST
05/06/03   MORGAN                         TREES AND POWER LINES
                                          DOWN. . REPORTED BY
                                          EMERGENCY MANAGEMENT.

0434 PM    LAKE OZARK                MO   1.25 INCH HAIL
05/06/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0434 PM    ELDON                     MO   1 INCH HAIL
05/06/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    3 S FT SCOTT              KS   TORNADO
05/06/03   BOURBON                        TORNADO REPORTED ON
                                          GROUND. . REPORTED BY
                                          STORM SPOTTER.

0440 PM    LAKE OZARKS WEST          MO   1 INCH HAIL
05/06/03   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    HERMITAGE                 MO   1 INCH HAIL
05/06/03   HICKORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    2 N EDWARDS               MO   1.75 INCH HAIL
05/06/03   BENTON                         REPORTED BY PUBLIC.

0440 PM    8 S BARNETT               MO   1.75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0440 PM    CROSS TIMBERS             MO   .75 INCH HAIL
05/06/03   HICKORY                        REPORTED BY FIRE AND
                                          RESCUE.

0443 PM    FT SCOTT                  KS   70 MPH TSTM GUST
05/06/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0447 PM    HIATTVILLE                KS   70 MPH TSTM GUST
05/06/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0450 PM    VERSAILLES                MO   WIND DAMAGE
05/06/03   MORGAN                         MULTIPLE TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0450 PM    1 S ELDON                 MO   .75 INCH HAIL
05/06/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0450 PM    ROCKY MT                  MO   1.75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0450 PM    LAURIE                    MO   WIND DAMAGE
05/06/03   MORGAN                         MULTIPLE TREES DOWN. .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0453 PM    CLIMAX SPGS               MO   1.75 INCH HAIL
05/06/03   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    2 W CLIMAX SPGS           MO   1.75 INCH HAIL
05/06/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0503 PM    SUNRISE BEACH             MO   1.75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0503 PM    LAURIE                    MO   1.75 INCH HAIL
05/06/03   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    2 W TUSCUMBIA             MO   1.75 INCH HAIL
05/06/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0506 PM    DEERFIELD                 MO   1 INCH HAIL
05/06/03   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0513 PM    OSAGE BEACH               MO   1.75 INCH HAIL
05/06/03   CAMDEN                         REPORTED BY PUBLIC.

0515 PM    NEVADA                    MO   1.75 INCH HAIL
05/06/03   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    2 N CAMDENTON             MO   2.75 INCH HAIL
05/06/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0517 PM    LAURIE                    MO   WIND DAMAGE
05/06/03   MORGAN                         TREE AND BOAT DAMAGE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0520 PM    MONTREAL                  MO   1 INCH HAIL
05/06/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0520 PM    LAMAR                     MO   .88 INCH HAIL
05/06/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0526 PM    3 N WALKER                MO   .88 INCH HAIL
05/06/03   VERNON                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 6, 4:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 S LAMAR                 MO   1 INCH HAIL
05/06/03   BARTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 6, 4:34 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    HORTON                    MO   2.75 INCH HAIL
05/06/03   VERNON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0531 PM    6 NE ELDRIDGE             MO   WIND DAMAGE
05/06/03   LACLEDE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 6, 4:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    1 SW CARL JCT             MO   .88 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 4:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    3 E BARNETT               MO   WIND DAMAGE
05/06/03   MORGAN                         NUMEROUS TREES DOWN AND
                                          ROOF BLOWN OFF BARN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 6, 4:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    WEBB CITY                 MO   1.75 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
May 6, 4:38 PM CST
Where
Jasper County, Joplin Arpt
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -94.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357895.